Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 54, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 1:07 PM EST for Whitley County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 1:07 PM EST (18:07 UTC)
- Expired
- May 31, 1998, 1:55 PM EST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1259 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, May 31, 10:14 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1014 AM EST SUN MAY 31 1998 THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE THROUGH EARLY AFTERNOON. 1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN ZONES CLIMB AJNY HIGHER THAN 85. .IWX...NONE. TAL
In the hours before
Special weather statement, May 31, 7:20 AM EST, 5 hours 47 minutes before
MIZ077>081-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 720 AM EST SUN MAY 31 1998 ...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED... THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE. THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA. OHARA
Special weather statement, May 31, 7:20 AM EST, 5 hours 47 minutes before
MIZ077>081-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 720 AM EST SUN MAY 31 1998 ...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED... THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE. THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA. OHARA
Special weather statement, May 31, 12:41 PM EST, 26 minutes before
INZ006>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1241 PM EST SUN MAY 31 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EST/700 PM EDT FOR A LARGE PART OF NORTHERN AND NORTHEASTERN INDIANA AND NORTHWEST OHIO... SOME COUNTIES INCLUDED IN THIS WATCH INCLUDE THE FOLLOWING: IN INDIANA...STARKE...PULASKI...WHITE...MARSHALL...FULTON...CASS... KOSCIUSKO...MIAMI...WABASH...LAGRANGE...NOBLE...WHITLEY...HUNTINGTON ...GRANT...STEUBEN...DEKALB...ALLEN...WELLS...ADAMS...BLACKFORD... AND JAY. IN OHIO...WILLIAMS...HENRY...DEFIANCE...HENRY...PAULDING...PUTNAM ...VAN WERT AND ALLEN. LARGE HAIL...DAMAGING WIND ARE POSSIBLE FOR THE REST OF THIS AFTERNOON IN AND CLOSE TO THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING SO BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM EST | Tornado Warning | IWX | LaGrange, Steuben | 36 min |
| May 31, 12:14 PM EST | Tornado Warning | IWX | DeKalb | 51 min |
| May 31, 12:17 PM EST | Severe Thunderstorm Warning | IWX | Noble | 48 min |
| May 31, 12:35 PM EST | Tornado Warning | IWX | Noble | 50 min |
| May 31, 12:49 PM EST | Tornado Warning | IWX | Allen | 46 min |
| May 31, 1:05 PM EST | Tornado Warning | IWX | DeKalb | 30 min |
| May 31, 1:35 PM EST | Severe Thunderstorm Warning | IWX | Allen | 50 min |
| May 31, 1:39 PM EST | Severe Thunderstorm Warning | IWX | Allen | 46 min |
| May 31, 1:48 PM EST | Severe Thunderstorm Warning | IWX | Grant | 62 min |
| May 31, 1:59 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 46 min |
| May 31, 2:05 PM EST | Tornado Warning | IWX | Blackford, Grant | 50 min |
| May 31, 2:09 PM EST | Severe Thunderstorm Warning | IWX | Jay | 51 min |
| May 31, 2:31 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 49 min |
| May 31, 3:38 PM EST | Severe Thunderstorm Warning | IWX | Grant | 47 min |
| May 31, 4:15 PM EST | Tornado Warning | IWX | Blackford | 35 min |
| May 31, 4:23 PM EST | Severe Thunderstorm Warning | IWX | Jay | 32 min |
| May 31, 4:29 PM EST | Tornado Warning | IWX | Jay | 31 min |
| May 31, 12:24 PM EST | Severe Thunderstorm Warning | IWX | Williams | 46 min |
| May 31, 12:59 PM EST | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry | 46 min |
| May 31, 1:16 PM EST | Tornado Warning | IWX | Defiance, Paulding | 49 min |
| May 31, 1:45 PM EST | Tornado Warning | IWX | Henry | 50 min |
| May 31, 1:51 PM EST | Tornado Warning | IWX | Putnam | 64 min |
| May 31, 2:40 PM EST | Severe Thunderstorm Warning | IWX | Allen, Van Wert | 45 min |
| May 31, 5:00 AM EST | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.